Alert archive / Indiana / Gale Warnings in 2017

Gale Warning 15, NWS Northern Indiana

October 29, 2017

NWS Northern Indiana issued this gale warning at Oct 29, 2017, 3:59 PM EDT. It took effect at Oct 30, 2017, 10:00 AM EDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2017, 3:59 PM EDT (19:59 UTC)
In effect from
Oct 30, 2017, 10:00 AM EDT
Expired
Oct 31, 2017, 4:00 AM EDT
In force
18 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

691 
WHUS73 KIWX 291959
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
359 PM EDT SUN OCT 29 2017

LMZ043-046-300400-
/O.EXP.KIWX.SC.Y.0072.000000T0000Z-171029T2000Z/
/O.NEW.KIWX.SC.Y.0073.171030T0600Z-171030T1400Z/
/O.NEW.KIWX.GL.W.0015.171030T1400Z-171031T0300Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
359 PM EDT SUN OCT 29 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT MONDAY...
...GALE WARNING IN EFFECT FROM 10 AM TO 11 PM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING, WHICH IS IN EFFECT FROM 10 AM TO 11 PM EDT MONDAY.
A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT
ADVISORY IS IN EFFECT FROM 2 AM TO 10 AM EDT MONDAY. 

* WINDS...SOUTHWEST INCREASING TO 15 TO 25 KNOTS OVERNIGHT WITH
  GUSTS TO 30 KNOTS TOWARD MORNING. WEST TO 30 KNOTS MONDAY WITH
  GUSTS TO 40 KNOT GALES.

* WAVES...1 TO 3 FEET BUILDING TO 5 TO 10 FEET OVERNIGHT...THEN TO
  6 TO 12 FEET MONDAY WITH OCCASIONAL 15 FOOT WAVES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
6 follow-up statements
037 
WHUS73 KIWX 300233
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1033 PM EDT SUN OCT 29 2017

LMZ043-046-301045-
/O.CON.KIWX.SC.Y.0073.171030T0600Z-171030T1400Z/
/O.CON.KIWX.GL.W.0015.171030T1400Z-171031T0300Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1033 PM EDT SUN OCT 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT
MONDAY...
...GALE WARNING REMAINS IN EFFECT FROM 10 AM TO 11 PM EDT
MONDAY...

* WINDS...SOUTHWEST INCREASING TO 15 TO 25 KNOTS OVERNIGHT WITH
  GUSTS TO 30 KNOTS TOWARD MORNING. WEST TO 30 KNOTS MONDAY WITH
  GUSTS TO 35 TO 40 KNOT GALES THROUGH MONDAY EVENING.

* WAVES...1 TO 4 FEET BUILDING TO 5 TO 8 FEET OVERNIGHT...THEN TO
  6 TO 12 FEET MONDAY WITH OCCASIONAL 12 TO 15 FOOT WAVES
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
789 
WHUS73 KIWX 300828
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
428 AM EDT MON OCT 30 2017

LMZ043-046-301630-
/O.CON.KIWX.SC.Y.0073.000000T0000Z-171030T1400Z/
/O.EXT.KIWX.GL.W.0015.171030T1400Z-171031T0800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
428 AM EDT MON OCT 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...
...GALE WARNING NOW IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EDT
TUESDAY...

* WINDS...SOUTHWEST INCREASING TO 15 TO 25 KNOTS VEERING WEST TO
  30 KNOTS THIS MORNING WITH GALES FORCE GUSTS TO 35 KNOTS THROUGH
  MONDAY EVENING.

* WAVES...BUILDING TO 6 TO 12 FEET MONDAY WITH OCCASIONAL 12 TO 15
  FOOT WAVES POSSIBLE...ESPECIALLY ALONG THE SHORES OF BERRIEN
  COUNTY. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
483 
WHUS73 KIWX 301447
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1047 AM EDT MON OCT 30 2017

LMZ043-046-302300-
/O.CON.KIWX.GL.W.0015.000000T0000Z-171031T0800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1047 AM EDT MON OCT 30 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EDT TUESDAY...

* WINDS...SOUTHWEST INCREASING TO 15 TO 25 KNOTS VEERING WEST TO
  30 KNOTS THIS MORNING WITH GALES FORCE GUSTS TO 40 KNOTS 
  THROUGH MONDAY EVENING. 

* WAVES...BUILDING TO 6 TO 12 FEET MONDAY WITH OCCASIONAL 12 TO 
  15 FOOT WAVES POSSIBLE...ESPECIALLY ALONG THE SHORES OF 
  BERRIEN COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
225 
WHUS73 KIWX 302030
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EDT MON OCT 30 2017

LMZ043-046-310430-
/O.CON.KIWX.GL.W.0015.000000T0000Z-171031T0800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
430 PM EDT MON OCT 30 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EDT TUESDAY...

* WINDS...WEST WINDS TO 30 KNOTS WITH GUSTS TO 35 TO 40 KNOT
  GALES.

* WAVES...6 TO 12 FEET. OCCASIONALLY TO 12 TO 15 FEET...ESPECIALLY
  ALONG THE SHORES OF BERRIEN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
418 
WHUS73 KIWX 310243
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1043 PM EDT MON OCT 30 2017

LMZ043-046-310800-
/O.CON.KIWX.GL.W.0015.000000T0000Z-171031T0800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1043 PM EDT MON OCT 30 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EDT TUESDAY...

* WINDS...WEST WINDS TO 25 KNOTS WITH GALE GUSTS TO 35 KNOTS.

* WAVES...6 TO 11 FEET...OCCASIONALLY TO 13 FEET...ESPECIALLY 
  ALONG THE SHORES OF BERRIEN COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
221 
WHUS73 KIWX 310801
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
401 AM EDT TUE OCT 31 2017

LMZ043-046-311615-
/O.EXP.KIWX.GL.W.0015.000000T0000Z-171031T0800Z/
/O.NEW.KIWX.SC.Y.0074.171031T0801Z-171031T2100Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
401 AM EDT TUE OCT 31 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

* WINDS...WEST WINDS TO 25 KNOTS. A FEW GUSTS TO 35 KNOT GALES
  EARLY.

* WAVES...6 TO 10 FEET...SUBSIDING TO 2 TO 4 FEET LATE THIS
  AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Oct 29, 1:28 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Oct 29, 1:28 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
128 PM EDT Sun Oct 29 2017

.SYNOPSIS...
Issued at 122 PM EDT Sun Oct 29 2017

Lake effect rain showers will end by this evening as winds back
ahead of an approaching front. Temperatures this afternoon will
remain chilly in the lower 40s, except where some sun may be able
to boost highs closer to 45. Windy conditions are ahead Monday
with more lake effect rain and snow showers. The set up for lake
rain and snow showers will be brief and not optimum. No snow
accumulations are expected with activity confined generally to
southwest Michigan. Warmer weather will arrive by Thursday
accompanied by increasing chances for rain to the entire area.

&&

.SHORT TERM...(Tonight through Tuesday Night)
Issued at 1236 PM EDT Sun Oct 29 2017

Boundary level temperatures have warmed some from yesterday, with
the dendritic growth zone above the cloud layer. It appears with
this in mind there is only a very small chance for snow; so kept
all of the precipitation rain. Early afternoon radars indicated
a gradual weakening of lake effect rain showers in the vicinity
of an aggregate trof that had moved inland near South Haven.
Showers will end by early tonight as winds become southwest ahead
of the next front. A fast moving cold front will sweep across the
forecast area Monday with falling temperatures later in the day,
especially over northwest areas. Winds will increase as the
pressure gradient tightens and become brisk with speeds increasing
to 20 to 30 mph with gusts over 40 possible. 850 mb temperatures
should fall to around -7C or colder Monday. A dendritic growth
zone in the cloud layer favors at least a rain/snow mix near Lake
Michigan with just snow farther inland. However, the lake fetch
will not be favorable for lake effect showers, so any
precipitation amounts will be light with no snow accumulations
expected. Three chilly nights are ahead with lows 29 to 33.

&&

.LONG TERM...(Wednesday through Saturday)
Issued at 856 AM EDT Sun Oct 29 2017

Much warmer weather is ahead later this week as upstream
teleconnections support downstream upper level ridging across the
Midwest and the Upper Great Lakes regions. Temperatures will rise
much above normal with intermittent chances for rain. It was
really hard to pick any certain period(s) for rain given a high
zonal flow with weak disturbances moving rapidly east. In this
regard, favor persistence for now until these smaller systems are
better resolved.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1259 PM EDT Sun Oct 29 2017

Flight conditions are expected to be VFR for the entire period.
Clouds are beginning to erode from west to east which will
significantly raise CIGS late this afternoon into the evening.
Winds at the start of the period are between 5 and 10 kts and will
gradually shift from the W to more SW overnight before shifting
back to the W in the morning. Wind speeds will begin to increase
by the end of the period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 11 AM EDT this morning for LMZ043-046.

&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 29, 3:49 PM EDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
349 PM EDT Sun Oct 29 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-302000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
349 PM EDT Sun Oct 29 2017 /249 PM CDT Sun Oct 29 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-302000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
349 PM EDT Sun Oct 29 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Conditions hazardous to small craft will develop tonight. Please see
the latest Marine Weather Message for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gale force winds are expected Monday. Please see the latest Marine
Weather Message for more information.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 3:59 PM EDTSmall Craft AdvisoryIWX18 hr

Nearby

Gale Warnings in Indiana, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.